Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 16, 2017, 3:47 AM CDT for 4 counties in Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 3:47 AM CDT (08:47 UTC)
- Expired
- May 16, 2017, 4:15 AM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, MN, Kandiyohi County, MN, Stevens County, MN, Swift County, MN
The radar
The Sioux Falls radar (KFSD), 186 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101
WWUS83 KMPX 160847
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
347 AM CDT TUE MAY 16 2017
MNZ047-048-054>057-065-160915-
Chippewa-Kandiyohi-Renville-Stevens-Pope-Lac Qui Parle-Swift-
347 AM CDT TUE MAY 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LAC QUI
PARLE...SOUTHWESTERN POPE...CHIPPEWA...STEVENS...SWIFT...SOUTHERN
KANDIYOHI AND NORTHWESTERN RENVILLE COUNTIES...
At 346 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Big Stone National Wildlife Refuge to
near Sacred Heart. Movement was north at 45 mph.
Winds in excess of 30 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Willmar, Montevideo, Morris, Benson, Granite Falls, Appleton, Clara
City, Renville, Hancock, Raymond, Kerkhoven and Sacred Heart.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4527 9642 4525 9629 4522 9627 4518 9610
4541 9612 4542 9625 4564 9626 4573 9622
4508 9477 4469 9529 4481 9554 4491 9568
4491 9572 4493 9573 4492 9573 4523 9644
TIME...MOT...LOC 0846Z 199DEG 40KT 4523 9638 4482 9531
$$
LSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 16, 3:35 AM CDT, 12 minutes earlier.
Area forecast discussion, May 16, 3:35 AM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 335 AM CDT Tue May 16 2017 .SHORT TERM...(Today and tonight) Issued at 320 AM CDT Tue May 16 2017 The warm front of recent interest stretches from southeastern South Dakota across southern Minnesota and west central Wisconsin. Scattered showers and thunderstorms will continue early this morning with much of the area in the zone of isentropic upglide north of the aforementioned front. Could see a few of these flare up to produce hail early this morning with the low level jet around 50+ knots as a shortwave trough lifts into southwestern Minnesota. Updrafts are somewhat elevated so the severe threat is limited, but mid-level lapse rates around 7.5-8C and decent MUCAPE values will support a small chance this morning. Convection should diminish throughout the mid to late morning hours, although the far northern part of the forecast area (central MN into northern WI) could see lingering activity. The majority of the area will see a break in activity during the afternoon, with the next tricky part of the forecast being temperatures. Today will be warmer given the location of the front (with much of the area in the warm sector), and considering convection will diminish in time to allow for recovery of the airmass. Expect low to mid 80s south of I-94 (nearing upper 80s along the IA border), with upper 70s to around 80 north of I-94. By evening, expect thunderstorms to fire along and ahead of the cold front, roughly along I-35 and eastward into WI. These storms will still be capable of hail, gusty winds and brief heavy downpours (with PWATs still around 1.5 inches). Expect heavy rainfall to become more widespread tonight as more organized forcing from shortwave energy lifts into the area. .LONG TERM...(Wednesday through Monday) Issued at 330 AM CDT Tue May 16 2017 Wednesday will be turning cooler as a frontal boundary moves across the area. Locally heavy rainfall will occur as a secondary surge of upper level energy moves northeast across the Upper Midwest. An abrupt change to the warm/mild air mass overhead will occur as Wednesday system moves northeast of the region. This change will be notable as dew points fall from the 60s, into the 20s/30s by Thursday morning. The mean upper air pattern will slowly transition to northwesterly flow by late in the weekend. However, additional chances of precipitation will occur, especially Friday afternoon, through Saturday afternoon as another upper level storm system moves from the desert southwest, into the Upper Midwest. More scattered showers will occur late Sunday/Monday as the north/northwest flow aloft will lead to additional short waves moving southeast across the region. Overall, the short term warm/mild period will change to much cooler and but remain unsettled for the end of the week, and into early next week. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1240 AM CDT Tue May 16 2017 Showers and thunderstorms will continue to fire farther north into central Minnesota overnight as the low level jet strengthens atop a low level boundary. The main window for activity looks to be between 06z and 12z, when MVFR/IFR conditions will be possible with the storms. Outside of the thunderstorm activity, VFR conditions are expected to prevail. Could see some stratus develop over north central MN (KAXN/KSTC) around daybreak, but attendant MVFR conditions would be short-lived. Light east/southeast winds become south/southwesterly on Tuesday morning with gusts to between 25 and 30 knots developing. KMSP... Anticipated window for organized thunderstorm activity looks to be between 06-10Z. Tuesday will be mostly dry and breezy, but additional storms will develop Tuesday evening. /OUTLOOK FOR KMSP/ Wed...Mainly VFR. SHRA/TSRA expected. Occasional MVFR/IFR In SHRA/TSRA. Wind SE 5-10 kts. Thu...Mainly VFR. Chc MVFR/-SHRA in the morning. Winds N 10-15 kts. Fri...Mainly VFR. Chance SHRA/TSRA with MVFR. Winds NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...JLT AVIATION...LS
Hazardous weather outlook, May 16, 3:17 AM CDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 317 AM CDT Tue May 16 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 170830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 317 AM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Morning thunderstorms will quickly move north into northern Minnesota this morning. Isolated severe thunderstorms will be possible. Redevelopment of thunderstorms will occur this afternoon along a frontal boundary. Some of the storms will be locally severe with large hail, damaging winds and possibly a tornado. Locally heavy rainfall will also occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms will occur Wednesday. The main severe weather threat will be locally heavy rainfall and flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed later today.
In the hours before
Local storm report, May 15, 11:25 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1125 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 1 N OWATONNA 44.09N 93.23W
05/15/2017 M1.75 INCH STEELE MN BROADCAST MEDIA
&&Local storm report, May 15, 11:27 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1127 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 1 NE OWATONNA 44.09N 93.21W
05/15/2017 M1.25 INCH STEELE MN PUBLIC
&&Special weather statement, May 15, 11:39 PM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1139 PM CDT MON MAY 15 2017
MNZ076-077-160515-
Le Sueur-Rice-
1139 PM CDT MON MAY 15 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LE SUEUR AND
SOUTHWESTERN RICE COUNTIES...
At 1138 PM CDT, a strong thunderstorm was located over Waterville, or
12 miles west of Faribault, moving northeast at 25 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Faribault, Waterville, Morristown, Warsaw and Faribault Airport.
This includes Interstate 35 between mile markers 52 and 62.
LAT...LON 4423 9362 4439 9330 4423 9324 4419 9346
4420 9360
TIME...MOT...LOC 0438Z 243DEG 22KT 4422 9353
BORGHOFFSpecial weather statement, May 16, 1:18 AM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
118 AM CDT TUE MAY 16 2017
MNZ077-084-085-160700-
Steele-Waseca-Rice-
118 AM CDT TUE MAY 16 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEELE...
NORTHEASTERN WASECA AND SOUTHERN RICE COUNTIES...
At 118 AM CDT, a strong thunderstorm was located over Morristown, or
9 miles southwest of Faribault, moving northeast at 25 mph.
Dime size hail is possible with this storm.
This storm will be near...
Warsaw around 125 AM CDT.
Medford around 130 AM CDT.
Faribault around 135 AM CDT.
Other locations impacted by this storm include Deerfield, Ruskin and
Faribault Airport.
This includes the following highways...
Interstate 35 between mile markers 47 and 66, and near mile marker
68.
U.S. Highway 14 between mile markers 150 and 151.
LAT...LON 4411 9367 4420 9358 4420 9352 4425 9352
4446 9331 4431 9304 4427 9304 4407 9339
TIME...MOT...LOC 0618Z 224DEG 24KT 4419 9341
BORGHOFFSpecial weather statement, May 16, 3:05 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
305 AM CDT TUE MAY 16 2017
MNZ054-064-160900-
Yellow Medicine-Lac Qui Parle-
305 AM CDT TUE MAY 16 2017
...A STRONG THUNDERSTORM WILL AFFECT LAC QUI PARLE AND YELLOW
MEDICINE COUNTIES...
At 304 AM CDT, a strong thunderstorm was located over Porter, or 23
miles northwest of Marshall, moving north at 40 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Granite Falls, Canby, Madison, Dawson, Clarkfield, Porter, Boyd,
Bellingham, Marietta, Cerro Gordo, Providence and Spring Creek.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4526 9645 4482 9556 4463 9567 4463 9621
4472 9645
TIME...MOT...LOC 0804Z 193DEG 36KT 4465 9618
JLTSpecial weather statement, May 16, 3:47 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
347 AM CDT TUE MAY 16 2017
MNZ047-048-054>057-065-160915-
Chippewa-Kandiyohi-Renville-Stevens-Pope-Lac Qui Parle-Swift-
347 AM CDT TUE MAY 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LAC QUI
PARLE...SOUTHWESTERN POPE...CHIPPEWA...STEVENS...SWIFT...SOUTHERN
KANDIYOHI AND NORTHWESTERN RENVILLE COUNTIES...
At 346 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Big Stone National Wildlife Refuge to
near Sacred Heart. Movement was north at 45 mph.
Winds in excess of 30 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Willmar, Montevideo, Morris, Benson, Granite Falls, Appleton, Clara
City, Renville, Hancock, Raymond, Kerkhoven and Sacred Heart.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4527 9642 4525 9629 4522 9627 4518 9610
4541 9612 4542 9625 4564 9626 4573 9622
4508 9477 4469 9529 4481 9554 4491 9568
4491 9572 4493 9573 4492 9573 4523 9644
TIME...MOT...LOC 0846Z 199DEG 40KT 4523 9638 4482 9531
LSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:53 PM CDT | Special Weather Statement | MPX | Faribault | 37 min |
| May 15, 9:32 PM CDT | Severe Thunderstorm Warning | MPX | Waseca | 43 min |
| May 15, 9:55 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 35 min |
| May 15, 10:04 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 56 min |
| May 15, 10:25 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 26 min |
| May 15, 11:11 PM CDT | Special Weather Statement | MPX | Waseca | 34 min |
| May 15, 11:39 PM CDT | Special Weather Statement | MPX | Rice | 36 min |
| May 16, 1:18 AM CDT | Special Weather Statement | MPX | Rice | 42 min |
| May 16, 3:05 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 55 min |
| May 16, 4:20 AM CDT | Special Weather Statement | MPX | Kandiyohi, Stearns | 55 min |
| May 16, 5:06 AM CDT | Special Weather Statement | MPX | Brown, Martin, Redwood, Watonwan | 84 min |
| May 16, 2:54 PM CDT | Flash Flood Watch | MPX | Faribault, Freeborn, Goodhue, Rice, Steele, Waseca | 12 hr |
| May 16, 3:04 PM CDT | Special Weather Statement | MPX | Rice | 26 min |
| May 16, 3:27 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 48 min |
| May 16, 4:06 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 39 min |
| May 16, 4:38 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 52 min |
| May 16, 5:32 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 43 min |
| May 16, 5:42 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 33 min |
| May 16, 6:16 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 44 min |
| May 16, 6:58 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 47 min |
| May 16, 4:01 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 44 min |
| May 16, 4:39 PM CDT | Tornado Warning | MPX | Barron, Polk | 51 min |
| May 16, 4:55 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Rusk | 65 min |
| May 16, 5:05 PM CDT | Tornado Warning | MPX | Barron | 55 min |
| May 16, 5:28 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Saint Croix | 47 min |
| May 16, 5:37 PM CDT | Tornado Warning | MPX | Rusk | 38 min |
| May 16, 6:01 PM CDT | Tornado Warning | MPX | Rusk | 59 min |
| May 16, 6:10 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Rusk | 65 min |
| May 16, 6:14 PM CDT | Tornado Warning | MPX | Chippewa | 35 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.